Teen overdoses in Va., Md. tied to counterfeit pills laced with fentanyl

An alarming new phase of the opioid crisis appears to be escalating, with more overdoses being reported in parts of the D.C. region tied to counterfeit painkillers that are laced with the extremely dangerous drug fentanyl.

According to Prince William County police in Virginia, officers responded to three overdoses involving teenagers in the past week alone.

In the first incident, a 17-year-old boy in Manassas died on Saturday.

According to police, a 16-year-old boy in Manassas was hospitalized on Monday, and a 15-year-old boy in Woodbridge was hospitalized on Wednesday following an overdose.

The police said there is no evidence that “directly links these latest incidents together.”



Investigators said they believe the incidents are tied to counterfeit forms of the painkiller “Percocet” that contain fentanyl, a synthetic opioid that is 50 to 100 times stronger than morphine.

Fentanyl is known to be fatal, even in the smallest doses.

“These incidents follow two other deaths that occurred earlier this year also involving youth consuming this lethal drug,” Prince William County police said.

The counterfeit pills are sometimes referred to as “percs” or “Perc30.”

Here’s what the fentanyl-laced pills in Prince George’s County looked like. (Courtesy Facebook/Prince George’s County Police)

“The police department recognizes our youth population as most susceptible to peer influence and pressures,” Prince William County police said.

“We implore parents and guardians to take immediate action to actively engage with their children and loved ones as soon as possible about the dangers of drug use and encourage constructive dialogue to prevent further deaths and illness.”

The warning in Virginia comes about a week after a similar alert was sent out in Maryland by Prince George’s County police who provided a specific description of the fentanyl-laced pills and warned against taking medication that has not been prescribed by a medical professional.

The police said the pills were blue in color and had the letter “M” on them.

“These pills are linked to multiple suspected overdoses, to include two fatal overdoses,” Prince George’s County police said.

“We strongly encourage all parents and guardians to immediately talk to their children about this danger,'” Prince George’s County police said.

Counterfeit pills ‘an incredible risk’

People who buy counterfeit painkillers are often “not aware of the danger,” according to Dr. Joshua Sharfstein, a leader who develops and promotes public health strategies at the Johns Hopkins Bloomberg School of Public Health.

“The contamination of counterfeit Percocet and other counterfeit pills with fentanyl is something that has been happening for at least a few years,” Sharfstein said. “It’s one of the reasons we have so many overdose deaths from opioids.”

But the problem does seem to be flaring up in the D.C. region.

“Maybe there was a big shipment of counterfeit drugs that came in and then people are buying them on the street,” Sharfstein said. “The supply of counterfeit medications is not safe.”

Given how potent and lethal fentanyl is, “it is really an incredible risk to be taking counterfeit pills right now,” said Sharfstein.

He encouraged people who are addicted to opioids to seek treatment by going to an emergency room, visiting their doctor or calling their local health department to be referred to a program.

“These treatments can take away the craving that people feel for opioids because of the addiction that they experience and can also dramatically reduce the chance of overdose and the chance of dying,” Sharfstein said.

Nick Iannelli

Nick Iannelli can be heard covering developing and breaking news stories on WTOP.

Like WTOP on Facebook and follow WTOP on Twitter and Instagram to engage in conversation about this article and others.

Get breaking news and daily headlines delivered to your email inbox by signing up here.

© 2022 WTOP. All Rights Reserved. This website is not intended for users located within the European Economic Area.

More from WTOP

Log in to your WTOP account for notifications and alerts customized for you.

Sign up